PMRGCAuk
6,932 members10,932 posts

My journey continues

Hi everyone,

Had my monthly appointment with my rheumatologist yesterday. She said I absolutely need a flu shot and said I may or may not feel a bit flu-y. I hope not because all week I felt like I was on the edge of a flair. The weather being so crappy all week didn’t help. I dropped 1/2 mg last week and I really felt it this time. For those of you who don’t know I take Rayos at night and when I’m on a half dose I also take prednisone in the morning because Rayos does not come in half doses. I’m currently at 5 mg. Good news though, I had my Actemra shot yesterday and feel great this morning. Dr advised me not to taper this week due to how I felt this past week and having the flu shot yesterday. My current taper schedule is half a milligram per week. So if I am feeling well in 2 weeks I will start my taper again. If all goes to plan my doctor expects that I should be off steroids by Christmas and off Actemra by April 2018. The puffiness in my fingers has gone down, my range of motion in my arms has improved and I lost some weight. She ordered a DEXA scan and did a full blood panel which I should have the results in a couple weeks. My dr visits now will be extended to ever 2 months instead of 1 month. I finally feel I’m on the road to recovery!

18 Replies
oldestnewest

This all sounds very positive Marie. How long have you had the disease?

I felt a bit rough after my flu shot, after urging everyone to get theirs! OK now though.

1 like
Reply

Was diagnosed and started on steroids Dec 2016, But I believe I had it a year prior undiagnosed.

Reply

Yes I dread to think how long I had it prior to diagnosis. I thought it was depression.

1 like
Reply

I have had 6 Actemra infusions since last May....and tapered the prednisone from 8m to 3m. However, all went well until I started the 3m a couple of weeks ago. I did not recognize the pain/fatigue as a flare, even though having the PMR pain in my biceps and groin, and feet. I went back up to 4 about 4days APO, but have had minimal improvement. Also, about 4 days ago I got a urinary tract infection (went to doc, got medicine). I basically have been wiped out the last couple of weeks, absolutely exhausted. In hindsight , my calendar shows that I was not feeling great right before dropping to 3m...then I didn’t treat the flair and missed “bumping up” immediately. Haven’t had a flare like this since starting the Actemra. I was always bragging about how quickly I could recover on Actemra from overdoing it. I have been overdoing it too. Sorry to be going on about me, when I wanted to mention, as someone else on this forum has said...I got my flu shot the same day as my last infusion....didn’t feel well at all after that, and, like you said, I usually feel great after the infusion...so dont be alarmed if you feel fluey😊 Glad you are back on track!

2 likes
Reply

When I had a flare I had to go up 2 mg to feel better. You’ll recover but it might take a little bit longer. I find as I get to the lower numbers I have to really taper slow regardless of being on Actemra. Try reducing by 1/2 mg per week or every 2 weeks. According to my doctor I am in the safety zone because I am under 7mg so she said however long it takes to taper Is fine. She does not want me to rush. The only time she was concerned was when I was at higher doses. She said absolutely do not tape or if I’m not well.

Reply

Also since getting to the lower numbers all of the prednisone side effects have disappeared. Blurry vision, hair loss, facial hair, racing heart, etc. I think I can finally tell the difference between steroid side effects and PMR.

2 likes
Reply

Marie1479,

Thank you for the input. It helps a lot as I am on Actemra also.

Enan

Reply

Hi Enan,

How much have you reduced your steroid dose?

Reply

Hi Marie,

I was down to 13.5 mg but had a Flare and the Doc said go to 20mg for a few weeks. My blood tests were high. I will start tapering again in two weeks. I do not take chances! When I lost the eyesight in my left eye (the Pred. restored it) I decided not to rush it. Your feedback on the Actemra is very helpful to me and is greatly appreciated.

Enan

1 like
Reply

I am glad to share my story. Take it slow and be very mindful how you handle stress. From now on I only taper if I feel good. I am getting to be an expert at knowing my body!

1 like
Reply

You are smart to stick with the higher dose....the possibility of losing your eyesight is a good incentive to take it slow! I didn’t know the prednisone could restore the vision....how long did it take? You might inquire about the Actemra in case you decide it is for you. There have been extensive clinical trials for its use in GCA. Best to you😊

Reply

Hi Klah,

I had lost my vision in the left eye one morning, it came back about 15 minutes later. The next day the same thing so called the Doctor. By the time of my appointment it had happened again but for longer and I saw him that afternoon. He is an Eye surgeon and knew what it was. After the Prednisone no more problems.

For three months before that the Doctors could not diagnose the problem. I think I was very lucky.

Enan

1 like
Reply

You were so very lucky! Unless you have severe side effects from the pred, I would take it extra slow on cutting down on any prednisone! Thank you for sharing😊

1 like
Reply

Thank you Klah. Very feedback is very helpful and appreciated.

Enan

Reply

Klah, I think vision is restored if not enough damage has occurred to the optic nerve, which is why we are advised to go post haste for treatment if we have visual problems. Time is of the essence. And the eye specialists do seem more up on things like PMR/GCA and pred than the average GP.

1 like
Reply

I always carry lots of extra

Prednisone when I travel, for that very reason! Scary!

1 like
Reply

Thanks Marie... very helpful. Funny though, I ocassionally now have the racing heart on the lower dose!...and my controlled blood pressure is slightly raised! You are right though, I was tapering like a freight train with the Actemra...8 to 3 in 5 months....about time the PMR said “enough”😊

Reply

Good to hear. Your doctor sounds like one of the good ones.

Reply

You may also like...